Patient Comments: C. Difficile - Diagnosis

How was your clostridium difficile colitis diagnosed?

Comment from: bj, 65-74 Female Published: March 08

My aunt of 60 years old died of Clostridium difficile colitis. She was given several antibiotics for what the doctors diagnosed her for, which was cellulitis. She stayed in hospital for two weeks, then nursing home for two weeks rehabilitation, where the infection started due to nursing home negligence. Thereafter she was taken to another hospital where they did surgery and took out her whole colon and she never woke up.

Was this comment helpful?Yes
Comment from: Desperate Mom, 45-54 Female (Caregiver) Published: October 29

My 18 year old daughter has been fighting this for 5 months. She has gone to the ER at least 30 times. Been to 4 different hospitals and during these visits she had her appendix taken out (which now I don't believe she needed), was admitted to the hospital for 6 days and numerous visits to our family doctor. In all that time no one did a stool sample! Her last ER visit a stool sample was ordered and sure enough she is diagnosed with clostridium difficile. The only difference is her problem was vomiting. And I mean constantly. She worked in a nursing home just before she got it and got so sick she had to quit. This has been life changing for our whole family.

Was this comment helpful?Yes
Comment from: thc, 45-54 Female (Caregiver) Published: September 27

My 70 year old mother was diagnosed with C diff after spending 2 days being very sick with diarrhea and 103 fever at my house. They figured it out when we told them she had taken an antibiotic the prior 2 weeks for an ear problem. My dad is in a nursing home and she goes to visit him 3 times a day. I am sure that is where she picked it up. She is on her second night at the hospital and is improving greatly. I am worried though about myself and my family. When she was at my house, I was cleaning up after her explosive diarrhea. Is my house now contaminated? How do I make sure that there are no traces of it? Should I be scared to take antibiotics now that I have been exposed and it could be present in my house? Should my mother continue to take probiotics daily? Should me and my family take them as a preventative?

Was this comment helpful?Yes
Comment from: nana2749, 65-74 Female (Patient) Published: September 12

I had received an antibiotic before surgery for double knee replacement. Within two days I was vomiting and had diarrhea. When I was taken back to the hospital they did not do a culture. I was taken back to rehab after a week of more antibiotics. Finally at the second hospital visit I was diagnosed with c-diff. The problems continued, I was in the hospital four times and in rehab three times between February 2nd and June 1st. Each time they sent me home I would have to be readmitted. At the last hospital visit I demanded to have the antibiotic for the c-diff while I was home. What is sad is the second time I was in rehab they put me in a semi-private room and I had to share a bathroom. I called admissions and told them that with c-diff I shouldn't be sharing a bathroom. When I read about the infection I went on probiotics. Now when I'm on antibiotics I automatically take them. I told my doctors to tell patients of the importance of probiotics, but I know they don't do it. Again like so many it's antibiotics that cause us to be so sick and in many cases as the report in USA today thousands die from this condition.

Was this comment helpful?Yes
Comment from: starnight, Female (Patient) Published: July 27

I'm 31 years old had a C section in May and had a fever. I was given antibiotics because the doctor feared my incision was getting infected. After a month of awful diarrhea and stomach cramps I was diagnosed with C. diff after a bowel test. I was very, very depressed! They put me on Flagyl which caused some nerve damage I felt tingling and dumbness on my right thumb. I was so weak I could barely take care of my newborn baby. I had to stop breastfeeding because of the antibiotics which made my baby suffer so much. I cried a few times because I felt so helpless and was home alone with a newborn. After stopping Flagyl I relapsed and was given me Vancomycin with Florastor. It has been 3 months and I'm still battling with this, I have prayed so much, I want to be healthy to take care of my baby. I really resent this hospital, my heart goes out to all who suffer from this.

Was this comment helpful?Yes
Comment from: Lucy, 55-64 Female (Caregiver) Published: March 02

My 91-year-old mother had total knee replacement in October, and when I brought her home, she had c-diff. She went on antibiotics, and when they were finished after four days, it starts all over again. She was dehydrated from the throwing up and not eating. She is now on reflux pills and on antibiotics continuously. I told the doctor that I give her one antibiotic pill a day, and it seems to keep everything under control. He said he never heard of that, but it works for her.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

C. Difficile - Share Your Experience Question: Please share your experience with C. difficile colitis.
C. Difficile - Symptoms Question: What were your symptoms associated with C. difficile colitis?
C. Difficile - Antibiotics that cause it Question: Did antibiotics cause your C. difficile colitis? Which one(s) did you take?
C. Difficile - Treatment Question: What kinds of treatment, including medication, did you receive for C. difficile colitis?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!